Alert archive / Illinois / Flash Flood Warnings in 2003
Flash Flood Warning 11, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 6, 2003, 10:20 PM CDT for Bollinger County, Cape Girardeau County, Perry County, Missouri; 4 counties in Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 10:20 PM CDT (03:20 UTC)
- Expired
- May 7, 2003, 1:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Franklin County, IL, Jackson County, IL, Jefferson County, IL, Union County, IL, Bollinger County, MO, Cape Girardeau County, MO, Perry County, MO
The radar
The Paducah radar (KPAH), 94 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.3 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 070318
FFWPAH
ILC055-077-081-181-MOC017-031-157-070600-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1020 PM CDT TUE MAY 6 2003
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS
FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS
JACKSON COUNTY IN SOUTHERN ILLINOIS
UNION COUNTY IN SOUTHERN ILLINOIS
PERRY COUNTY IN SOUTHEAST MISSOURI
CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI
BOLLINGER COUNTY IN SOUTHEAST MISSOURI
* UNTIL 100 AM CDT
* AT 1020 PM CDT(1010 PM EST)...SEVERAL INCHES OF RAIN HAVE FALLEN
OVER THE LAST SEVERAL HOURS IN THE AFOREMENTIONED COUNTIES.
THEREFORE...FLASH FLOOD WARNINGS HAVE BEEN ISSUED.
* ADDITIONAL RAINFALL OF ONE TO TWO INCHES CAN BE EXPECTED THROUGH
MIDNIGHT. THIS WILL AGGRAVATE FLOODING ALREADY IN PROGRESS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING
WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND.
LAT...LON 3846 8874 3790 8874 3788 8916 3764 8918
3760 8908 3738 8906 3736 8941 3715 8979
3712 9021 3758 9010 3775 9009 3791 8985
3794 8910 3847 8913
$$
KHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:16 PM CDT, 7 hours 4 minutes earlier.
Area forecast discussion, May 6, 3:16 PM CDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 315 PM CDT MON MAY 5 2003 FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE WEEK AND SEVERE WEATHER. MANY PARAMETERS TO KEEP AN EYE ON THIS PACKAGE. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG WEAK FRONT ALONG THE NORTHERN BOUNDARY OF THE CWA INTO THIS EVENING. THUNDERSTORMS SHOULD INCREASE AS STORMS CURRENTLY OVER WESTERN MISSOURI AND KANSAS REACH OUR AREA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER POSSIBLE WITH PART OF THE AREA IN MODERATE RISK. FOLLOWING THE ETA/MESOETA FOR THE MOST PART AND ALL MODELS HAVE GENERAL AGREEMENT ON SOME TIMING OVER THE NEXT COUPLE OF DAYS. ATTEMPTED TO TIME THE PRECIPITATION IN THE GRIDS. ONE WAVE MOVES THROUGH TONIGHT AND THE NEXT LATE WEDNESDAY NIGHT INTO THURSDAY...LINGERING INTO FRIDAY. LEFT A SLIGHT CHANCE IN ON SATURDAY. THERE IS SOME CONCERN ABOUT FLOODING...BUT AFTER CONSULTING WITH HYDROLOGIST...FEEL THAT WE HAVE HAD A DAY TO DAY OUT AND THE HIGHEST QPF IS FORECAST TO OUR NORTH. WILL MENTION BOTH SEVERE AND HEAVY RAINFALL. AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE GUIDANCE THROUGH THURSDAY. .PAH...NONE. PS
Hazardous weather outlook, May 6, 5:40 PM CDT, 4 hours 40 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 540 PM CDT TUE MAY 6 2003 ...TORNADO WATCH 275 IN EFFECT UNTIL MIDNIGHT... ...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EPISODE EARLY TONIGHT ACROSS THE REGION... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHWEST MISSOURI AS OF LATE AFTERNOON. THIS ACTIVITY WILL BE HEADED EAST TO SOUTHEAST INTO SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 700 PM AND 900 PM. THERE IS A HIGH LIKELIHOOD OF SEVERE WEATHER WITH THIS ACTIVITY...INCLUDING TORNADOES...HIGH WIND AND LARGE HAIL. THE ACTIVITY WILL EVENTUALLY MOVE INTO SOUTHWEST INDIANA AND WESTERN KENTUCKY AROUND MID EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE EARLY WEDNESDAY AND LATER WEDNESDAY NIGHT. AN ORGANIZED LINE OF STORMS MAY STILL BE PRODUCING SOME DAMAGING WINDS ACROSS THE FAR EASTERN PORTIONS OF THE QUAD STATE AROUND SUNRISE WEDNESDAY MORNING. A COLD FRONT WILL MOVE THROUGH THE REGION LATER ON WEDNESDAY...RESULTING IN DRY CONDITIONS FOR MUCH OF THE DAY. HOWEVER...THE FRONT WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST MISSOURI AND SOUTHWEST KENTUCKY AFTER MIDNIGHT WEDNESDAY NIGHT. THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND JUST NORTH OF THIS BOUNDARY...PRIMARILY OVER SOUTHEAST MISSOURI. LARGE HAIL WILL BE THE MAIN HAZARD...BUT DAMAGING WINDS AND AN ISOLATED TORNADO CANNOT BE RULED OUT. THERE WILL BE PERIODIC CHANCES OF SEVERE THUNDERSTORMS FROM THURSDAY THROUGH MONDAY...AS THE AREA REMAINS IN SOUTHWEST FLOW ALOFT AND A MEANDERING FRONTAL BOUNDARY STAYS IN THE VICINITY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS WILL BE NEEDED BY ABOUT 700 PM OR 800 PM ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...AND LATER THIS EVENING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.
In the hours before
Local storm report, May 6, 9:58 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
958 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0957 PM BAY CITY IL 0.88 INCH HAIL
05/06/03 POPE REPORTED BY POPE COUNTY
DES
0956 PM 4N JOPPA IL TORNADO
05/06/03 MASSAC REPORTED BY POLICE...WAS
AT THE PULASKI MASSAC
COUNTY LINE ...HOME
DAMAGED AND TREES DOWNLocal storm report, May 6, 10:03 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1003 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0946 PM BELKNAP IL 1.75 INCH HAIL
05/06/03 JOHNSON REPORTED BY JOHNSON
COUNTY SHERIFFS OFFICESpecial weather statement, May 6, 10:03 PM CDT, 17 minutes before
ILZ090-091-094-KYZ005-007-010-070350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1003 PM CDT TUE MAY 6 2003 ...LARGE HAIL...DAMAGING WINDS...AND TORNADOES POSSIBLE... AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH A CONFIRMED TORNADO NEAR HILLERMAN ILLINOIS...OR OVER WESTERN MASSAC COUNTY. MOVEMENT OF THIS STORM WAS EAST-NORTHEAST AT 30 MPH. IF THIS STORM HOLDS TOGETHER...IT WILL PUSH ACROSS INTERSTATE 24 BETWEEN EXIT 27 AND MILE MARKER 31...THEN EAST TOWARD GOLCONDA AND ROSICLARE ILLINOIS. RESIDENTS IN MASSAC... POPE...AND HARDIN COUNTIES IN ILLINOIS...AND LIVINGSTON AND CRITTENDEN COUNTIES IN KENTUCKY SHOULD PREPARE FOR THE APPROACH OF THIS STORM. LARGE HAIL...DAMAGING WINDS...AND A TORNADO IS POSSIBLE WITH THIS STORM. PERSONS ACROSS THE REGION SHOULD REMAIN VIGILANT...ESPECIALLY SINCE TORNADOES ARE DIFFICULT TO SEE AT NIGHT. BE PREPARED TO TAKE QUICK ACTION SHOULD SEVERE WEATHER BE OBSERVED...OR A WARNING BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA. TORNADO WATCH NUMBER 275 IS IN EFFECT UNTIL MIDNIGHT FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. PRESLEY
Local storm report, May 6, 10:06 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1006 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM NW OF METROPOLIS IL TORNADO
05/06/03 MASSAC HOMES DAMAGED REPORTED BY
ILLINOIS STATE POLICELocal storm report, May 6, 10:09 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM WEST CITY IL FUNNEL CLOUD
05/06/03 FRANKLIN REPORTED BY FRANKLIN
COUNTY ESDA MANAGER
0957 PM OLMSTEAD IL TORNADO
05/06/03 PULASKI *** 4 INJ ***
REPORTED BY ILLINOIS
STATE POLICE ON ROUTE 34
NEAR OLMSTEADLocal storm report, May 6, 10:20 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1020 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1009 PM I-24 MILE MARKER 28 IL TORNADO
05/06/03 MASSAC TRACTOR TRAILER TRUCKS
TURNED OVER...TREES DOWN
ON WEST BOUND LANE OF
I-24 REPORTED BY ISPThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:44 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger | 46 min |
| May 6, 8:08 PM CDT | Tornado Warning | PAH | Bollinger | 22 min |
| May 6, 8:16 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau | 44 min |
| May 6, 8:16 PM CDT | Tornado Warning | PAH | Perry | 44 min |
| May 6, 8:21 PM CDT | Tornado Warning | PAH | Cape Girardeau | 39 min |
| May 6, 8:26 PM CDT | Tornado Warning | PAH | Bollinger | 34 min |
| May 6, 8:33 PM CDT | Tornado Warning | PAH | Scott | 42 min |
| May 6, 8:56 PM CDT | Tornado Warning | PAH | Cape Girardeau | 19 min |
| May 6, 8:58 PM CDT | Tornado Warning | PAH | Perry | 32 min |
| May 6, 9:03 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 42 min |
| May 6, 9:12 PM CDT | Tornado Warning | PAH | Cape Girardeau | 13 min |
| May 6, 9:27 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau | 33 min |
| May 6, 9:44 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger | 31 min |
| May 6, 10:02 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau | 43 min |
| May 6, 10:09 PM CDT | Severe Thunderstorm Warning | PAH | Scott | 51 min |
| May 6, 10:24 PM CDT | Tornado Warning | PAH | Scott | 36 min |
| May 6, 10:51 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi | 54 min |
| May 6, 8:45 PM CDT | Tornado Warning | PAH | Jackson, Perry | 45 min |
| May 6, 8:55 PM CDT | Tornado Warning | PAH | Pulaski, Union | 50 min |
| May 6, 9:28 PM CDT | Severe Thunderstorm Warning | PAH | Johnson | 47 min |
| May 6, 9:33 PM CDT | Tornado Warning | PAH | Massac | 42 min |
| May 6, 9:37 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 23 min |
| May 6, 9:39 PM CDT | Severe Thunderstorm Warning | PAH | Franklin | 36 min |
| May 6, 9:42 PM CDT | Severe Thunderstorm Warning | PAH | Union | 48 min |
| May 6, 9:56 PM CDT | Flash Flood Warning | PAH | Perry | 3 hr |
| May 6, 9:56 PM CDT | Severe Thunderstorm Warning | PAH | Pope | 49 min |
| May 6, 9:59 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 31 min |
| May 6, 10:05 PM CDT | Tornado Warning | PAH | Pope | 55 min |
| May 6, 10:12 PM CDT | Tornado Warning | PAH | Massac | 8 min |
| May 6, 10:18 PM CDT | Severe Thunderstorm Warning | PAH | Johnson | 12 min |
| May 6, 10:26 PM CDT | Tornado Warning | PAH | Johnson, Pulaski | 49 min |
| May 6, 10:31 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 29 min |
| May 6, 10:33 PM CDT | Severe Thunderstorm Warning | PAH | Union | 12 min |
| May 6, 10:36 PM CDT | Tornado Warning | PAH | Massac | 39 min |
| May 6, 10:45 PM CDT | Tornado Warning | PAH | Hardin | 45 min |
| May 6, 10:59 PM CDT | Tornado Warning | PAH | Pope | 46 min |
| May 6, 11:08 PM CDT | Severe Thunderstorm Warning | PAH | Massac | 37 min |
| May 6, 11:16 PM CDT | Tornado Warning | PAH | Gallatin | 44 min |
| May 6, 11:40 PM CDT | Flash Flood Warning | PAH | Johnson, Massac, Pope | 4 hr |
| May 7, 12:56 AM CDT | Flash Flood Warning | PAH | Hardin | 2 hr |
Nearby
Flash Flood Warnings in Illinois, 2003Flash Flood Warnings in Missouri, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.